Alert archive / North Dakota / Wind Advisories in 2014

Wind Advisory 10, NWS Bismarck, ND

March 20, 201411 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 20, 2014, 2:51 PM CDT for 11 counties in North Dakota. It took effect at Mar 21, 2014, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 20, 2014, 2:51 PM CDT (19:51 UTC)
In effect from
Mar 21, 2014, 7:00 AM CDT
Expired
Mar 21, 2014, 6:40 PM CDT
In force
12 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, McHenry County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1484 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

608 
WWUS73 KBIS 201951
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
251 PM CDT THU MAR 20 2014

...VERY WINDY CONDITIONS FRIDAY...

.INCREASING NORTHWESTERLY WINDS AROUND 30 MPH...WITH SOME GUSTS TO
AROUND 45 MPH...WILL DEVELOP AROUND SUNRISE FRIDAY. PATCHY BLOWING
SNOW IS EXPECTED THROUGH THE DAY. HOWEVER...VISIBILITIES SHOULD
REMAIN GREATER THAN ONE MILE. WINDS WILL DIMINISH BY FRIDAY
EVENING.

NDZ037-048-051-210500-
/O.NEW.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...JAMESTOWN...EDGELEY...OAKES
251 PM CDT THU MAR 20 2014

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY. 

* TIMING...FRIDAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TM
7 follow-up statements
899 
WWUS73 KBIS 210025
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT THU MAR 20 2014

...VERY WINDY CONDITIONS FRIDAY...

.A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE JAMES RIVER
VALLEY FRIDAY...INCLUDING JAMESTOWN...EDGELEY...AND OAKES. INCREASING
NORTHWESTERLY WINDS AROUND 30 MPH...WITH SOME GUSTS TO AROUND 45
MPH...WILL DEVELOP AROUND SUNRISE FRIDAY. PATCHY BLOWING SNOW IS
EXPECTED THROUGH THE DAY. HOWEVER...VISIBILITIES SHOULD REMAIN
GREATER THAN ONE MILE. WINDS WILL DIMINISH BY FRIDAY EVENING.

NDZ037-048-051-210830-
/O.CON.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...JAMESTOWN...EDGELEY...OAKES
725 PM CDT THU MAR 20 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY...

* TIMING...FRIDAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TM/RP KINNEY
133 
WWUS73 KBIS 210237
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
937 PM CDT THU MAR 20 2014

...VERY WINDY CONDITIONS FRIDAY...

.A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE JAMES RIVER
VALLEY FRIDAY...INCLUDING EDGELEY...AND OAKES. INCREASING
NORTHWESTERLY WINDS AROUND 30 MPH...WITH SOME GUSTS TO AROUND 45
MPH...WILL DEVELOP AROUND SUNRISE FRIDAY. PATCHY BLOWING SNOW IS
EXPECTED THROUGH THE DAY. HOWEVER...VISIBILITIES SHOULD REMAIN
GREATER THAN ONE MILE. WINDS WILL DIMINISH BY FRIDAY EVENING.

NDZ037-210345-
/O.CAN.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
STUTSMAN-
INCLUDING THE CITY OF...JAMESTOWN
937 PM CDT THU MAR 20 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS REPLACED THE WIND
ADVISORY WITH A WINTER WEATHER ADVISORY...WHICH IS IN EFFECT FROM
1 AM TO 7 PM CDT FRIDAY. 

$$

NDZ048-051-211045-
/O.CON.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
LA MOURE-DICKEY-
INCLUDING THE CITIES OF...EDGELEY...OAKES
937 PM CDT THU MAR 20 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY...

* TIMING...FRIDAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

TM/RP KINNEY
061 
WWUS73 KBIS 210613
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
113 AM CDT FRI MAR 21 2014

...VERY WINDY CONDITIONS FRIDAY...

.A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE JAMES RIVER
VALLEY FRIDAY...INCLUDING EDGELEY...AND OAKES. INCREASING
NORTHWESTERLY WINDS AROUND 30 MPH...WITH SOME GUSTS TO AROUND
45 MPH...WILL DEVELOP AROUND SUNRISE FRIDAY. PATCHY BLOWING SNOW
IS EXPECTED THROUGH THE DAY. HOWEVER...VISIBILITIES SHOULD REMAIN
GREATER THAN ONE MILE. WINDS WILL DIMINISH BY FRIDAY EVENING.

NDZ048-051-211500-
/O.CON.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
LA MOURE-DICKEY-
INCLUDING THE CITIES OF...EDGELEY...OAKES
113 AM CDT FRI MAR 21 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* TIMING...FRIDAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

HEINERT
192 
WWUS73 KBIS 211153
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
653 AM CDT FRI MAR 21 2014

...VERY WINDY CONDITIONS FRIDAY...

.A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE JAMES RIVER
VALLEY FRIDAY...INCLUDING HARVEY...CARRINGTON...JAMESTOWN...
EDGELEY...AND OAKES. NORTH WINDS AROUND 30 MPH...WITH SOME GUSTS
TO AROUND 45 MPH ARE EXPECTED TODAY. VISIBILITIES WILL BE REDUCED
AT TIMES IN SCATTERED SNOW SHOWERS. IN ADDITION...WET ROADS WILL
BECOME ICY AS TEMPERATURES FALL BELOW FREEZING. WINDS WILL
DIMINISH BY LATE FRIDAY AFTERNOON.

NDZ023-025-037-212000-
/O.EXA.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
WELLS-FOSTER-STUTSMAN-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...JAMESTOWN
653 AM CDT FRI MAR 21 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...TODAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS DUE TO STRONG WINDS AND
  ICY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NDZ048-051-212000-
/O.CON.KBIS.WI.Y.0010.140321T1200Z-140322T0000Z/
LA MOURE-DICKEY-
INCLUDING THE CITIES OF...EDGELEY...OAKES
653 AM CDT FRI MAR 21 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...FRIDAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 45 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS DUE TO STRONG WINDS AND
  ICY ROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
TWH
051 
WWUS73 KBIS 211538
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
1038 AM CDT FRI MAR 21 2014

...VERY WINDY CONDITIONS FRIDAY...

.A WIND ADVISORY IS NOW IN EFFECT FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA INCLUDING RUGBY AND BELCOURT...AND THE JAMES RIVER
VALLEY...INCLUDING HARVEY...CARRINGTON...JAMESTOWN...EDGELEY...
AND OAKES...WEST TO INCLUDE STEELE AND MCCLUSKY. NORTH WINDS
AROUND 35 MPH...WITH SOME GUSTS TO AROUND 50 MPH ARE EXPECTED
TODAY. VISIBILITIES WILL BE REDUCED AT TIMES IN SCATTERED SNOW
SHOWERS. IN ADDITION...WET ROADS WILL BECOME ICY AS TEMPERATURES
FALL BELOW FREEZING. WINDS WILL DIMINISH BY LATE FRIDAY AFTERNOON.

NDZ004-005-012-013-022-036-212345-
/O.EXA.KBIS.WI.Y.0010.000000T0000Z-140322T0000Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-KIDDER-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
MCCLUSKY...STEELE
1038 AM CDT FRI MAR 21 2014

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...TODAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 50 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS DUE TO STRONG WINDS AND 
  ICY ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

NDZ023-025-037-048-051-212345-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-140322T0000Z/
WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...JAMESTOWN...
EDGELEY...OAKES
1038 AM CDT FRI MAR 21 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...TODAY.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 50 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS DUE TO STRONG WINDS AND 
  ICY ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

WAA
536 
WWUS73 KBIS 211927
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT FRI MAR 21 2014

...VERY WINDY CONDITIONS JAMES RIVER VALLEY FRIDAY AFTERNOON...

.A WIND ADVISORY REMAINS IN EFFECT FOR PORTIONS OF THE JAMES RIVER
VALLEY...INCLUDING CARRINGTON...JAMESTOWN...EDGELEY...AND OAKES.
ELSEWHERE...THE WINDS ARE DIMINISHING AND THE WIND ADVISORY HAS
BEEN CANCELLED FOR PLACES LIKE BELCOURT...HARVEY AND STEELE.

NORTH WINDS AROUND 30 MPH...WITH SOME GUSTS TO AROUND 45 MPH ARE
EXPECTED TO CONTINUE THIS AFTERNOON IN THE JAMES RIVER VALLEY.
VISIBILITIES WILL STILL BE REDUCED AT TIMES IN SCATTERED SNOW
SHOWERS AND SOME BLOWING SNOW. WINDS WILL DIMINISH RAPIDLY BY
EARLY THIS EVENING.

NDZ004-005-012-013-022-023-036-212030-
/O.CAN.KBIS.WI.Y.0010.000000T0000Z-140322T0000Z/
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-KIDDER-
INCLUDING THE CITIES OF...BOTTINEAU...ROLLA...TOWNER...RUGBY...
MCCLUSKY...HARVEY...STEELE
227 PM CDT FRI MAR 21 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED AND THE WIND ADVISORY HAS BEEN CANCELLED.

$$

NDZ025-037-048-051-220000-
/O.CON.KBIS.WI.Y.0010.000000T0000Z-140322T0000Z/
FOSTER-STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...EDGELEY...
OAKES
227 PM CDT FRI MAR 21 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* TIMING...THIS AFTERNOON.

* WINDS...NORTHWESTERLY SUSTAINED 30 MPH...GUSTING TO 40 MPH.

* IMPACTS...DIFFICULT DRIVING CONDITIONS DUE TO STRONG WINDS AND 
  ICY ROADS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 40 MPH...AND
OR GUSTS UNDER 58 MPH...ARE EXPECTED. WINDS THIS STRONG CAN MAKE
DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$
WAA
950 
WWUS73 KBIS 212340
NPWBIS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BISMARCK ND
640 PM CDT FRI MAR 21 2014

...WINDS DIMINISHING THIS EVENING...

.THE WIND ADVISORY IN EFFECT FOR THE JAMES RIVER VALLEY HAS BEEN CANCELLED.
A BRISK NORTHWEST WIND WILL CONTINUE TO DIMINISH THROUGH THE EARLY
EVENING HOURS.

NDZ025-037-048-051-220045-
/O.CAN.KBIS.WI.Y.0010.000000T0000Z-140322T0000Z/
FOSTER-STUTSMAN-LA MOURE-DICKEY-
INCLUDING THE CITIES OF...CARRINGTON...JAMESTOWN...EDGELEY...
OAKES
640 PM CDT FRI MAR 21 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS CANCELLED THE WIND
ADVISORY. 

A BRISK NORTHWEST WIND WILL CONTINUE TO DIMINISH THROUGH THE EARLY
EVENING HOURS.

$$

RPK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 20, 1:08 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Mar 20, 1:08 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
108 PM CDT THU MAR 20 2014

.UPDATE...
ISSUED AT 108 PM CDT THU MAR 20 2014

TEMPERATURES ARE ALREADY IN THE LOWER 50S OVER KDIK THIS
AFTERNOON. UPDATED THE AFTERNOON FORECAST TO INCREASE HIGHS
SOUTHWEST.

LAPS ANALYSIS INDICATES WEAK CAPE DEVELOPING OVER SOUTHWESTERN
NORTH DAKOTA. THIS AREA OF INSTABILITY SHOULD GRADUALLY SPREAD
EAST PROVIDING A SLIGHT CHANCE OF THUNDERSTORMS OVER CENTRAL
NORTH DAKOTA LATER THIS AFTERNOON.

THE LATEST MODEL GUIDANCE HAS SHIFTED THE HEAVIEST SNOW FARTHER
SOUTH AND EAST TONIGHT. WILL CONTINUE TO COLLABORATE WITH GRAND
FORKS THIS AFTERNOON AND ADJUST HEADLINES AS NEEDED.

UPDATE ISSUED AT 1010 AM CDT THU MAR 20 2014

AREA RADARS DEPICT LIGHT ECHOES MOVING EAST ACROSS CENTRAL NORTH
DAKOTA THIS MORNING. THE 12Z KBIS SOUNDING SHOWS A MOIST LAYER
BETWEEN 750MB-600MB...WITH A DRY LAYER FROM THE SURFACE TO 750MB.
THINK MOST...IF NOT ALL...THE SNOW SHOWERS ARE EVAPORATING BEFORE
REACHING THE SURFACE. STILL...THE HIGHER REFLECTIVITIES ARE
LOCATED OVER BOTTINEAU...ROLETTE...AND PIERCE COUNTIES. AS A
RESULT...ADDED SLIGHT CHANCE OF MORNING SNOW TO THE FORECAST FOR
THAT AREA.

FOCUS SHIFTS TO THE CONVECTIVE POTENTIAL THIS AFTERNOON.
LAPSE RATES ALOFT STILL APPEAR CONDUCIVE FOR THE POSSIBILITY OF
THUNDERSTORMS. HOWEVER...GIVEN THE WEAK CAPE (~150 J/KG)...ANY
ACTIVITY THAT DOES DEVELOP SHOULD REMAIN NON-SEVERE.

ON THE BACK SIDE OF THE LOW...SNOW AND WIND ARE PROGGED TO
DEVELOP...MAINLY OVER NORTH CENTRAL AND NORTHEASTERN NORTH DAKOTA
TONIGHT AND FRIDAY. THE 06Z MODELS HAVE COME IN A BIT WEAKER WITH THE
FORECAST WIND SPEEDS. HOWEVER...WILL WAIT UNTIL THE 12Z MODEL RUNS
COME IN BEFORE MAKING ADJUSTMENTS TO THE WINTER WEATHER ADVISORY
FOR BLOWING SNOW. THE REMAINING FORECAST IS ON TRACK. THE UPDATED
PRODUCTS HAVE BEEN SENT.

UPDATE ISSUED AT 642 AM CDT THU MAR 20 2014

SURFACE LOW PRESSURE CURRENTLY CENTERED OVER SOUTHERN ALBERTA WITH
A BAND OF WARM ADVECTION CLOUDS TRACKING EAST ACROSS WESTERN AND
CENTRAL NORTH DAKOTA. THUS MOSTLY CLOUDY SKIES ACROSS THE FORECAST
AREA THIS MORNING. THE EXCEPTION BEING THE FAR SOUTHWEST AS THE
BACK EDGE HAS CLEARED THIS AREA. VERY LIGHT RETURNS ON AREA RADARS
MOST LIKELY HITTING ON MID LEVEL CLOUDS. STRONGER RETURNS JUST
NORTH OF THE INTERNATIONAL BORDER IN SOUTHEAST SASKATCHEWAN. 09Z
HRRR AND 10Z RUC INDICATE THE INTERNATIONAL BORDER TO BE THE MOST
FAVORED AREA FOR LIGHT PRECIPITATION UNTIL AROUND MIDDAY WHEN
BETTER FORCING MOVES INTO WESTERN NORTH DAKOTA. THEREFORE UPDATE
DEALT MAINLY WITH DECREASING CLOUDS A BIT IN THE SOUTHWEST THIS
MORNING AND DROPPING POPS ACROSS THE WEST CENTRAL AND SOUTHWEST
UNTIL MID TO LATE MORNING. OTHERWISE NO SIGNIFICANT CHANGES OTHER
THAN POPULATING THE LATEST SENSIBLE WEATHER ELEMENTS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY AFTERNOON)
ISSUED AT 338 AM CDT THU MAR 20 2014

PRECIPITATION CHANCES...SNOW AMOUNTS...AND STRONG WINDS ARE THE MAIN
CONCERNS IN THE SHORT TERM FORECAST. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE THIS AFTERNOON.

CURRENTLY...A SURFACE LOW PRESSURE SYSTEM WAS OVER SOUTHERN ALBERTA.
A WARM FRONT EXTENDED SOUTH FROM THE LOW ACROSS EASTERN MONTANA. THE
WATER VAPOR SATELLITE LOOP INDICATED THE ASSOCIATED UPPER LEVEL
SHORTWAVE AROUND IDAHO/MONTANA/ALBERTA.

THE STRONG UPPER LEVEL SHORTWAVE IS FORECAST TO DIG SOUTHEASTWARD
INTO WESTERN NORTH DAKOTA THIS AFTERNOON AND SWEEP EASTWARD ACROSS
THE STATE TONIGHT. THIS WILL INDUCE THE SURFACE LOW TO INTENSIFY AS
IT MOVES IN TANDEM WITH THE UPPER LEVEL IMPULSE. WARM ADVECTION
AHEAD OF THE SYSTEM WILL ALLOW TEMPERATURES TO CLIMB INTO THE 40S
AND 50S ACROSS WESTERN AND CENTRAL NORTH DAKOTA. RAIN SHOWERS WILL
BECOME LIKELY ACROSS THE FORECAST AREA AS THE WARM FRONT MOVES INTO
THE STATE. INSTABILITY SHOULD BE GREATEST OVER CENTRAL NORTH DAKOTA
THIS AFTERNOON AS THE LOW/FRONT SHOULD BE SITUATED NEAR
MINOT/BISMARCK/DEVILS LAKE/JAMESTOWN AREA DURING THE PEAK HEATING
TIME THIS AFTERNOON. CAPE VALUES AROUND 200 J/KG ARE FORECAST BY THE
LATEST MODEL RUNS...CONSISTENT WITH YESTERDAY'S MODEL RUNS. THUS
WILL KEEP THE MENTION OF ISOLATED THUNDERSTORMS THIS AFTERNOON. THE
DAY 1 SPC GENERAL THUNDERSTORM OUTLOOK TODAY IS CONSISTENT WITH THAT
OF YESTERDAY'S OUTLOOK FOR THURSDAY.

AS THE SYSTEM MOVES EASTWARD...COLD AIR THAT WILL ORIGINATE ALONG
THE CANADIAN FRONT RANGE WILL PUSH INTO THE STATE. RAIN WILL CHANGE
TO SNOW FROM NORTHWEST TO SOUTHEAST ACROSS THE STATE. IN
ADDITION...A STRONG THERMAL GRADIENT...WITH AROUND 6-HR 14MB
PRESSURE RISE BUBBLE...IS FORECAST TO ENTER NORTH DAKOTA THURSDAY
EVENING...WITH THE HIGHEST PRESSURE RISES OVER THE STATE FRIDAY.

SNOW AMOUNTS OF 1 TO 2 INCHES SHOULD BE WIDESPREAD ACROSS THE
STATE...WITH 1.5 TO 3 INCHES IN THE NORTH CENTRAL. ALTHOUGH THE SNOW
SHOULD MAINLY BE OF THE "WET SNOW" TYPE...STRONG NORTHWEST WINDS OF
25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE FORECAST TO DEVELOP LATE
THURSDAY NIGHT THROUGH FRIDAY AFTERNOON - WITH THE STRONGEST WINDS
OVER CENTRAL NORTH DAKOTA. AT THIS TIME IT APPEARS THE STRONGEST
WINDS AND HIGHER ACCUMULATING SNOW AMOUNTS WOULD BE IN THE NORTH
CENTRAL. DECIDED TO ISSUE A WINTER WEATHER ADVISORY FROM
RENVILLE/WARD/MCLEAN COUNTIES AND EASTWARD TO THE DEVILS LAKE BASIN
- COORDINATED WITH THE GRAND FORKS NWS OFFICE AND THE ADVISORY
CONTINUES EAST TO THE DEVILS LAKE BASIN. PATCHY TO MORE WIDESPREAD
AREAS OF BLOWING SNOW SHOULD BE POSSIBLE DESPITE THE ANTICIPATED
WET NATURE OF THE SNOW...GIVEN THE STRENGTH OF THE ANTICIPATED
NORTHWEST WINDS.

LOW TEMPERATURES TONIGHT SHOULD BE IN THE 20S...WITH A
WINDY...DAMP...AND COLDER DAY FRIDAY WITH HIGHS FROM THE LOWER 20S
NORTH TO THE MID 30S SOUTH.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 338 AM CDT THU MAR 20 2014

THE MAIN FORECAST ISSUE IN THE LONG TERM PERIOD WILL BE A RETURN TO
MORE WINTER LIKE TEMPERATURES AS WE HEAD INTO THE FIRST WEEKEND OF
SPRING. AFTER A BOUT OF SNOW AND WIND IN THE SHORT TERM PERIOD...A
PIECE OF MODIFIED ARCTIC AIR SETTLES OVER THE NORTHERN PLAINS OVER
THE WEEKEND WITH A 1036-1038 MB SURFACE HIGH PROGGED OVER CENTRAL
INTO EASTERN NORTH DAKOTA BY SUNDAY MORNING. DAYTIME HIGH
TEMPERATURES ARE EXPECTED TO BE 10 TO 25 DEGREES BELOW NORMAL ACROSS
THE AREA ON SATURDAY...WITH ONLY A SLIGHT MODERATION ON SUNDAY.
NIGHTTIME LOWS FRIDAY NIGHT AND SATURDAY NIGHT ARE EXPECTED TO BE
MAINLY IN THE SINGLE DIGITS...WITH SOME BELOW ZERO READINGS POSSIBLE
AROUND THE TURTLE MOUNTAINS. WE COULD SEE A FEW DIURNALLY DRIVEN
SNOW SHOWERS ON SATURDAY...BUT OVERALL THE PERIOD FRIDAY NIGHT
THROUGH SUNDAY MORNING IS EXPECTED TO BE DRY AND COLD.

A CLIPPER SLIDING DOWN A BUILDING WESTERN U.S. UPPER LEVEL RIDGE IS
EXPECTED TO CLIP THE SOUTHWEST QUARTER OF THE STATE SUNDAY INTO
SUNDAY EVENING. THIS COULD BRING AN INCH OR TWO OF SNOW TO THE
SOUTHWEST. THIS CLIPPER WILL BE FOLLOWED BY A REINFORCING SHOT OF
COLD AIR ON MONDAY...AND ANOTHER CHANCE OF SNOW SHOWERS ACROSS THE
LOCAL AREA DUE TO THE COLD TEMPERATURES ALOFT. WILL NEED TO KEEP AN
EYE ON WINDS MONDAY...ESPECIALLY ACROSS THE WEST WITH INCREASING
GRADIENT WINDS AND A STRONG UPPER LEVEL JET DIVING SOUTHEAST OVER
WESTERN NORTH DAKOTA. COLD AIR WILL REMAINS OVER THE AREA THROUGH
TUESDAY WITH HIGHS TUESDAY MAINLY IN THE 20S. THEN TEMPERATURES ARE
EXPECTED TO MODERATE WEDNESDAY THROUGH THURSDAY WITH HIGHS MAINLY IN
THE 30S TO LOWER 40S. DRY CONDITIONS ARE EXPECTED TUESDAY AND
WEDNESDAY AS COLD HIGH PRESSURE REMAINS OVER THE AREA. PRECIPITATION
CHANCES WILL THEN INCREASE THURSDAY INTO THURSDAY NIGHT AS A WAVE
COMING OFF THE PACIFIC MOVES INTO THE NORTHERN PLAINS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 108 PM CDT THU MAR 20 2014

LOW PRESSURE MOVING INTO NORTH DAKOTA WILL PRODUCE LIKELY CHANCES
OF RAIN SHOWERS AT EACH OF THE TAF SITES...THIS AFTERNOON THROUGH
THE EVENING. THUNDER IS POSSIBLE THOUGH CONFIDENCE IS LOW. RAIN IS
EXPECTED TO TRANSITION TO SNOW OVERNIGHT IN KMOT AND KISN. MVFR
CONDITIONS MAY ALSO BE POSSIBLE OVERNIGHT INTO THE EARLY MORNING
HOURS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT
FRIDAY FOR NDZ003>005-011>013-021>023-025.

&&

UPDATE...TM
SHORT TERM...JV
LONG TERM...TWH
AVIATION...AC
Hazardous weather outlook, Mar 20, 4:27 AM CDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
427 AM CDT THU MAR 20 2014

NDZ001-002-009-010-017>020-031>037-040>048-050-051-210930-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-
MCINTOSH-DICKEY-
427 AM CDT THU MAR 20 2014 /327 AM MDT THU MAR 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS CENTRAL
NORTH DAKOTA.

LIGHT SNOW AND GUSTY NORTHWEST WINDS CAN BE EXPECTED THURSDAY NIGHT
INTO FRIDAY. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ALONG WITH
PATCHY BLOWING SNOW COULD CAUSE SOME REDUCTION TO VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CLIPPER SYSTEM IS EXPECTED TO MOVE ACROSS SOUTHWEST NORTH DAKOTA
ON SUNDAY. AN INCH OR TWO OF SNOW ACCUMULATION IS POSSIBLE WITH
THIS SYSTEM OVER FAR SOUTHWEST NORTH DAKOTA.

A REINFORCING SHOT OF COLD AIR MONDAY WILL BRING STRONG NORTHWEST
WINDS TO WESTERN NORTH DAKOTA. SCATTERED SNOW SHOWERS ARE ALSO
POSSIBLE. THE COMBINATION OF WINDS AND SNOW SHOWERS COULD PRODUCE
AREAS OF REDUCED VISIBILITIES

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NWS BY CALLING 701-223-4582 OR
BY POSTING TO THE NWS ON SOCIAL MEDIA.

NDZ003>005-011>013-021>023-025-210930-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MCLEAN-SHERIDAN-
WELLS-FOSTER-
427 AM CDT THU MAR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS CENTRAL
NORTH DAKOTA.

SNOW CAN BE EXPECTED THURSDAY NIGHT INTO FRIDAY WITH SNOWFALL
ACCUMULATIONS OF 1 TO 3 INCHES THROUGH FRIDAY AFTERNOON. GUSTY
NORTHWEST WINDS BETWEEN 25 AND 35 MPH WILL CREATE AREAS OF BLOWING
AND DRIFTING SNOW AND SOME REDUCTION IN VISIBILITY WHICH WILL IMPACT
TRAVEL. A WINTER WEATHER ADVISORY WAS ISSUED FOR THURSDAY NIGHT
AND FRIDAY. SEE WWW.WEATHER.GOV/BIS FOR DETAILS AND FUTURE UPDATES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINTER WEATHER ADVISORY CONTINUES THROUGH FRIDAY AFTERNOON WITH
STRONG NORTHWEST WINDS...SNOW...AND BLOWING SNOW.

COLD AIR WILL RETURN TO THE AREA OVER THE WEEKEND. WIND CHILLS
COULD APPROACH 25 BELOW ZERO BOTH SATURDAY AND SUNDAY MORNINGS
AROUND THE TURTLE MOUNTAINS.

A REINFORCING SHOT OF COLD AIR ON MONDAY COULD BRING PERIOD OF
SNOW SHOWERS COMBINED WITH STRONG WINDS...REDUCING VISIBILITIES.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NWS BY CALLING 701-223-4582 OR
BY POSTING TO THE NWS ON SOCIAL MEDIA.

JV/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:56 AM CDTWinter Weather AdvisoryBISBottineau, Foster, McHenry, Pierce, Renville, Rolette and 3 more27 hr
Mar 20, 6:19 PM CDTSpecial Weather StatementBISDunn56 min

Nearby

Wind Advisories in North Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.